Unstable Vital Sign for About One in Five Hospital Discharges

Share this content:
Unstable Vital Sign for About One in Five Hospital Discharges
Unstable Vital Sign for About One in Five Hospital Discharges

MONDAY, Aug. 15, 2016 (HealthDay News) -- Among adults with a hospitalization, vital sign instability on discharge is associated with increased risk of 30-day mortality and readmission, according to a study published online Aug. 8 in the Journal of General Internal Medicine.

Oanh Kieu Nguyen, M.D., from the UT Southwestern Medical Center in Dallas, and colleagues conducted a multicenter observational cohort study involving 32,835 adults, aged 18 years or older, with a hospitalization to any medicine service at six hospitals.

The researchers found that 18.7 percent of participants were discharged with instabilities in one or more vital sign. Overall, 12.8 percent of those with no instabilities on discharge died or were readmitted, compared to 16.9, 21.2, and 26.0 percent of those with one, two, and three or more instabilities, respectively (P < 0.001). The presence of any instability correlated with elevated risk-adjusted odds of death or readmission (adjusted odds ratio [aOR], 1.36; 95 percent confidence interval [CI], 1.26 to 1.48), with a stronger association for death (aOR, 2.31; 95 percent CI, 1.91 to 2.79). Compared to those with no instabilities, individuals with three or more instabilities had increased odds of death (aOR, 3.91; 95 percent CI, 1.69 to 9.06) and 30-day readmission (aOR, 1.36; 95 percent CI, 0.81 to 2.30).

"These simple vital sign criteria could be used to assess safety for discharge, and reduce 30-day mortality and readmissions," the authors write.

Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

SABCS: Artificial Intelligence May Aid Doctors in Breast Cancer Care

SABCS: Artificial Intelligence May Aid Doctors in Breast ...

'Watson Oncology' agreed with doctors 90 percent of the time in many cases, researchers find

SABCS: Scalp-Cooling System Can Reduce Chemo-Related Hair Loss

SABCS: Scalp-Cooling System Can Reduce Chemo-Related Hair Loss

Devices reduce blood flow to hair follicles during chemotherapy treatments

SABCS: Aromatase Inhibitors Tied to Reduced Endothelial Function

SABCS: Aromatase Inhibitors Tied to Reduced Endothelial Function

Women on aromatase inhibitors exhibit less elasticity in their blood vessels

is free, fast, and customized just for you!

Already a member?

Sign In Now »